Alert archive / Nevada / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 21, 2024, 2:39 PM PDT for Douglas County, Nevada. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2024, 2:39 PM PDT (21:39 UTC)
- Expired
- Jul 21, 2024, 4:30 PM PDT
- In force
- 111 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, NV
The radar
The Reno radar (KRGX), 89 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 2833 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136
WGUS55 KREV 212139
FFWREV
NVC005-212330-
/O.NEW.KREV.FF.W.0003.240721T2139Z-240721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
239 PM PDT Sun Jul 21 2024
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Douglas County in western Nevada...
* Until 430 PM PDT.
* At 239 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall could result in debris flow moving through the
Numbers Burn Scar. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gardnerville, Gardnerville Ranchos and Junction U.S 395 And NV 756.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Recent burn areas are more prone to flooding, debris flows, and rock
falls. Plugged culverts, rocks and debris on roads, and water and
mud over roads are common during moderate to heavy rains. Increased
sediment and debris can lead to impacts in areas typically not prone
to flooding. Use extra caution when traveling in or below recent
burn areas. Impactful flooding and debris flows may be generated by
15 minutes or less of heavy rainfall.
&&
LAT...LON 3903 11956 3899 11950 3888 11957 3886 11966
3891 11972 3900 11964
FLASH FLOOD...RADAR INDICATED
$$
TF1 follow-up statement
668
WGUS75 KREV 212330
FFSREV
Flash Flood Statement
National Weather Service Reno NV
430 PM PDT Sun Jul 21 2024
NVC005-212340-
/O.EXP.KREV.FF.W.0003.000000T0000Z-240721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NV-
430 PM PDT Sun Jul 21 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT THIS AFTERNOON FOR
DOUGLAS COUNTY...
The heavy rain has ended. However, rainfall runoff may continue to
flow down into lower elevations over the next few hours.
&&
LAT...LON 3903 11956 3899 11950 3888 11957 3886 11966
3891 11972 3900 11964
$$
TFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:29 PM PDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 21, 12:29 PM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1229 PM PDT Sun Jul 21 2024
.SYNOPSIS...
* Temperatures will continue to run above late July averages with
100-105 for W.NV and near 90 for Sierra valleys. Continued
moderate-major HeatRisk.
* Daily thunderstorm chances through Thursday. Storms will be
trending wetter through the week with increased chances for
localized heavy rainfall and flash flooding.
* A cooling trend will arrive for the second half of the week with
highs returning to near average. Overall drier and breezier
conditions expected.
&&
.DISCUSSION...
HEAT:
* Hot weather will continue through midweek with high temperatures
100-105 across western Nevada valleys and upper 80s to near 90
for Sierra communities. This is around 4-8 degrees above season
averages and could approach daily records.
* Overnight lows will remain mild as well (10 degrees above avg),
with W.Nevada valleys only cooling into the upper 60s to low
70s. This will result in areas of moderate to major HeatRisk so
be sure to take all your necessary heat precautions.
INCREASING THUNDERSTORM POTENTIAL:
* Today:
- Afternoon thunderstorms will again fire across the eastern
Sierra and western Nevada with the best chances and coverage
expected along and east of US-395 and south of I-80. Ample
moisture aloft (PWAT >0.85") and modest storm motions could
produce areas of heavy rainfall and localized flash flooding,
mainly for burn scar areas across E.Alpine, Mono, Douglas,
and S.Lyon. Gusty outflows could yield areas of blowing dust.
- Farther north across E.Modoc and far N.Washoe counties, storm
motions will be rather quick (20-25 knots of steering flow).
This combined with some initially dry boundary layers could
produce isolated dry strikes with a potential for strong
outflows(>50 mph) which could exacerbate any new fire starts.
* Monday-Thursday:
- Isolated to scattered storm coverage will be possible on Monday
with the best chances (30-40%) largely remaining south of
US-50 across the Sierra and western Nevada.
-Storm chances will increase and track farther north Tuesday and
Wednesday as moisture filters northward across the western
periphery of a high pressure ridge. The best chances will
remain south of US-50 (40-60%) with 20% chances up to I-80.
-The increased moisture may allow for higher chances for areas
of heavy rain and localized flash flooding, particularly in
burn scar areas across portions of Alpine, Douglas, S.Lyon, and
Mono counties.
-Moisture will begin to shift eastward on Thursday. Lingering
shower and storm chances will remain across areas mainly south
of US-50 once again. Overall, flash flooding threat will begin
to wane as this moisture filters eastward.
COOLING TREND WITH BREEZIER AND DRIER CONDITIONS:
* Temperatures will turn the corner after midweek with a cooling
trend expected into the weekend. Temperatures will return to
right around season averages next weekend with low to mid 90s
for W.Nevada and low 80s for Sierra valleys.
* A drier southwest flow associated with a shortwave trough will
attempt to push in around the Thursday timeframe. As this
shortwave nudges inland, it will decrease storm chances across
the Sierra and Sierra Front, but isolated to scattered coverage
will still be possible across Mono, Mineral, and into Pershing
and Churchill counties.
* This will also introduce drier conditions with enhanced
southwest breezes after midweek. This may materialize into
elevated fire weather concerns, particularly in any actively
burning areas. Fuentes
&&
.AVIATION...
* Afternoon shower and thunderstorm chances will prevail across
the E.Sierra and far W.Nevada terminals today after 20z. 20-30%
chances across KTRK,KTVL,KRNO,KCXP,and KMEV with 35-40% chances
at KMMH. These storms will be capable of brief periods of
MVFR/IFR conditions with periods of heavy rainfall, small hail,
and frequent lightning at times.
* Strong and gusty outflow winds are possible this afternoon which
could send strong outflows across basin and range terminals
including KLOL, KNFL, and KHTH. Outflows in excess of 45 kts
could result in sudden reductions to visibility due to areas of
blowing dust downwind of desert sinks and dry lake beds.
* Daily afternoon shower/storm chances will continue into the first
half of next week with the best potential existing south of US-50.
Drier air will then attempt to move in for the second half of next
week. Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 8 PM PDT Tuesday NVZ004-005.
CA...None.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:37 PM PDT | Dust Storm Advisory | REV | Churchill, Lyon, Pershing | 113 min |
| Jul 21, 4:04 PM PDT | Areal Flood Advisory | REV | Douglas | 116 min |
| Jul 21, 4:21 PM PDT | Special Weather Statement | REV | Storey | 54 min |
Nearby
Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.